Alabama, 2018Damaging Winds in Alabama, June 1, 2018
June 1, 2018 · NWS HUN · 6 events in 1 county or zone
A line of thunderstorms produced wind damage in northwest Alabama during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced wind damage in northwest Alabama during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 2:33 AM CST, 17 minutes earlier.
Area forecast discussion, Jun 1, 2:33 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
333 AM CDT Fri Jun 1 2018
.NEAR TERM...(Today)
Issued at 332 AM CDT Fri Jun 1 2018
Differing solutions on how to handle convection over the next 24-48
hours. This is mainly due to differences in shortwave positions and
movement. Currently, a system is moving across the southern OH
Valley and has spawned a two separate regions of storms, one over
KY/IN and another over W TN that is approaching the area. Steep mid-
level lapse rates upwards of 8C/km and MUCAPE around 2,000 J/kg has
supported strong cold pool development with the W TN complex. This
has allowed for a faster movement of the system to the E/SE and
should be spreading across the area before 4-5 AM. There has been a
weakening trend with the line and by the time these move over our
area they will be sub-severe but could still produce wind gusts of
40-50 MPH. Very heavy downpours are also expected with PWATs upwards
of 1.8 inches and with the line over the area during the morning
commute, watch out for ponding of water on the roads.
The biggest issue is what impact this morning line of storms will
have on convective development later today. Just about all of the
hires guidance is useless at this point due to how poorly they are
handling the current movement and strength of the storms. Think that
the earlier arrival of storms this morning may end up aiding
potential later this afternoon. Reasoning is that we'll get rid of
the clouds and any lingering shower/storms a bit quicker allowing for
better daytime heating. Models are in agreement in bringing a
shortwave south of the Great Lakes later today and this coupled with
any differential heating boundaries would support redevelopment later
today.
Temps this afternoon if we are able to scatter out some of the clouds
should reach into the mid to upper 80s. Dewpoints aren't going to
budge much from the current values (lower 70s). Based on those two
items and steep lapse rates in the mid/upper levels, we end up with
CAPE near 3,000 J/kg later today. While shear is on the weaker side
(below 25kts) lingering boundaries and strong instability will be
able to support strong to severe storms capable of producing damaging
winds and marginally severe hail. Due to the saturated ground
conditions from recent rains, these wind gusts could end up knocking
down a few more trees that would typically be expected.
Much of what is discussed above is predicated on the idea that storms
move through quickly this morning and we see some sun later today.
.SHORT TERM...(Tonight through Sunday)
Issued at 332 AM CDT Fri Jun 1 2018
Storms could still be ongoing across the area by the early evening
hours but should be pushing S/SE out of the area. Instability during
this period would still be upwards of 2,000 to 2,500 J/kg and strong
to severe wind gusts are possible as storms exit the area. Weak
ridging building in behind the departing storms will keep lows near
70 degrees. With little change expected in low level moisture, the
rainfall we do get would only add to the potential for fog
development early Saturday morning.
The ridge breaks down by the afternoon hours but a capping inversion
should remain in place for much of the day keeping storms at bay.
Increased heights and subsidence will allow temps to warm into the
lower 90s on Saturday. Main issue for Saturday will be Heat Indices
that increase to around 100 degrees across the western half of the
area.
A system moving across the northern Plains will trigger convective
development over NE/IA Saturday afternoon and with steering flow
still out of the NW these storms are progged to move towards the area
overnight Saturday. Models have been struggling with the timing and
strength of these storms Saturday night. The GFS/NAM remain the
faster solutions and push the complex of storms through the area
around midnight Saturday. The ECMWF/GEM are slower and wait till
closer to sunrise Sunday before entering the area. Think the slower
solution is probably the outlier, lapse rates aloft remain steep to
the W/NW and would support strong cold pool development and allow
storms to move quicker SE towards the area. Severe Outlooks have
shifted the damaging wind potential further to the west due to
lingering uncertainty.
Expecting storms to be exiting the area through the morning hours on
Sunday as a weak frontal boundary pushes across the region. Highs end
up about 5-7 degrees cooler on Sunday compared to Saturday due to the
NW flow and cooler temps aloft.
.LONG TERM...(Sunday night through Thursday)
Issued at 332 AM CDT Fri Jun 1 2018
The long term is dominated by a ridge over western TX that extends
into the central Plains. We'll remain under NW flow aloft and at the
surface which will keep temps closer to normal for this of year. Much
drier air is forecast to overspread the area both aloft and at the
surface with dewpoints falling into the upper 50s to lower 60s for
early next week. A few shortwaves riding the northern periphery of
the ridge and dropping SE into the area could generate isolated
storms but confidence in the coverage is too low, plus the amount of
dry air aloft should limit storm development. So, have kept the
forecast storm free through at least Thursday. After that point
low level moisture starts to return and those shortwaves still riding
the ridge could generate more scattered storms Thursday night/Friday.
Coolest days of the week will be Monday/Tuesday with highs in the
lower 80s both days. Temps start to warm back into the mid to upper
80s Wednesday/Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1237 AM CDT Fri Jun 1 2018
Low confidence in the forecast for the next 24 hours. This is due to
differing ideas on how to handle storms through 12z and then eventual
redevelopment later this afternoon. Line of storms to our NW is
progged to arrive before 12z and could bring cigs/vis down to IFR for
brief periods if they hold together. We return to VFR/MVFR cigs/vis
after 15z with winds out of the W/SW. Storms may redevelop between
18-19z this afternoon and move across both terminals. Amendments will
be needed if storms do approach the terminals.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...Stumpf
AVIATION...Stumpf
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 31, 4:57 PM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
557 PM CDT Thu May 31 2018
ALZ001>010-016-TNZ076-096-097-011115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
557 PM CDT Thu May 31 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Thunderstorms are possible late tonight across portions of the
Tennessee Valley. Wind gusts to 50 mph, torrential rain and frequent
lightning are the main risks.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Numerous thunderstorms are expected on Friday, with isolated to
scattered thunderstorms continuing Saturday and Sunday. A few of the
storms during this period could be strong or severe with damaging
wind the main threat.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Local storm report, May 31, 10:31 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 5 ESE LYNCHBURG 35.27N 86.28W
05/31/2018 E1.00 INCH FRANKLIN TN PUBLIC
HAIL APPEARED FROM PICTURE TO BE IN THE DIME
TO QUARTER IN SIZE. THANKS WFO OHX FOR
FORWARDING THIS.
&&
RBLocal storm report, May 31, 11:03 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM TSTM WND DMG 2 SW LYNCHBURG 35.27N 86.37W
05/31/2018 MOORE TN 911 CALL CENTER
TREE WAS DOWNED ACROSS COUNTY HIGHWAY 50
NEAR HENSHAW ROAD.
&&
RBLocal storm report, May 31, 11:09 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1209 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 5 ESE LYNCHBURG 35.27N 86.28W
05/31/2018 E1.00 INCH FRANKLIN TN PUBLIC
HAIL APPEARED FROM PICTURE TO BE IN THE DIME
TO QUARTER IN SIZE. THANKS WFO OHX FOR
FORWARDING THIS.
0819 PM TSTM WND DMG 2 SW LYNCHBURG 35.27N 86.37W
05/31/2018 MOORE TN 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
SW LYNCHBURG. TREE WAS DOWNED ACROSS COUNTY
HIGHWAY 50 NEAR HENSHAW ROAD.
&&Thunderstorm Wind, Lauderdale
- When
- June 1, 2:50 AM CST
- Where
- Lauderdale County, 5.53 mi N of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.000, -88.070
Multiple trees and power lines were knocked down at the 1500 block of CR 14.
Thunderstorm Wind, Lauderdale
- When
- June 1, 2:56 AM CST
- Where
- Lauderdale County, 2.99 mi NNW of Wright
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.960, -88.000
Multiple trees were knocked down on CR 1 between CR 90 and CR 126.
Thunderstorm Wind, Lauderdale
- When
- June 1, 2:58 AM CST
- Where
- Lauderdale County, 3.45 mi N of Gravelly Spgs
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.930, -87.900
One tree was knocked down onto a mobile home near the intersection of Texas Ridge Road and CR 87 east of Waterloo.
Thunderstorm Wind, Lauderdale
- When
- June 1, 3:20 AM CST
- Where
- Lauderdale County, 0.69 mi N of Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 34.810, -87.670
One tree was knocked down in the road at 659 Sannoner Avenue.
Thunderstorm Wind, Lauderdale
- When
- June 1, 3:25 AM CST
- Where
- Lauderdale County, Hines
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -87.630
Multiple trees were knocked down on CR 61.
Thunderstorm Wind, Lauderdale
- When
- June 1, 3:30 AM CST
- Where
- Lauderdale County, 2.19 mi SW of Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -87.530
Multiple trees were knocked down on CR 38.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760815, 760816, 760817, 760818, 760819, 760820.